Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS Topeka, KS

June 15, 2004Lyon County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 15, 2004, 8:43 AM CDT for Lyon County, Kansas. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 8:43 AM CDT (13:43 UTC)
Expired
Jun 15, 2004, 10:15 AM CDT
In force
92 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Lyon County, KS

The radar

The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 1.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1899 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 151346
FFWTOP
KSC111-151515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
843 AM CDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LYON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1015 AM CDT

* AT 843 AM CDT...HEAVY RAIN WAS FALLING ACROSS THE ADMIRE...EMPORIA 
  AND NEOSHO RAPIDS AREAS.  AN ADDITIONAL 1 INCH OF RAINFALL IS      
  LIKELY IN AREAS THAT HAVE ALREADY RECEIVED 2 TO 3 INCHES OF RAIN.  
  FLASH FLOODING IS LIKELY.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3871 9633 3818 9632 3818 9596 3871 9597

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:53 AM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 15, 3:53 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
353 AM CDT TUE JUN 15 2004

.DISCUSSION...

PRECIP CHANCES AND HIGH TEMPERATURES ARE THE INITIAL CONCERNS.

NUMEROUS SHORTWAVES IN NORTHERN H500 STREAM WILL CONTINUE TO
INTERACT WITH WARM AND HUMID AIR ACROSS THE FORECAST AREA.  SEVERAL
SPOTS RECEIVED HEAVY RAINS DURING THE NIGHT...AND WITH MORE BEARING
DOWN IN THE SHORT TERM THIS MORNING...ISSUED A FLOOD WATCH THROUGH 3
PM TO CATCH ANY RUNOFF FROM THE MORNING STORMS.  EXPECT ACTIVITY TO
TAPER OFF RAPIDLY DURING THE MORNING WITH ONLY THE NORTHERN COUNTIES
HAVING A SLIGHT CHANCE FOR ANY AFTERNOON THUNDERSTORMS.

BY TONIGHT...A CUTOFF H500 LOW OVER EASTERN TEXAS WILL BE DRIFTING
TO THE NORTH...HELPING TO BUCKLE THE UPPER FLOW AND HOLD THE
NORTHERN STREAM ENERGY TO MAINLY THE NORTHWEST HALF OF THE FORECAST
AREA.  THIS IS WHERE A SIMILAR EPISODE AS THIS MORNING IS AGAIN
EXPECTED WITH THUNDERSTORM CHANCES INCREASING DURING THE NIGHT WITH
STORMS LIKELY ACROSS THE NORTHCENTRAL COUNTIES AFTER MIDNIGHT.
DEPENDING ON RAINFALL REPORTS AND ADDITIONAL PRECIP BEFORE
NOON...ANOTHER FLASH FLOOD WATCH MAYBE REQUIRED OVERNIGHT INTO
WEDNESDAY.

INTERACTION OF THE NORTHERN STREAM AND THE CLOSED LOW MOVING UP FROM
THE SOUTH SHOULD CREATE INSTABILITY FOR A CHANCE OF THUNDERSTORMS
WEDNESDAY INTO WEDNESDAY NIGHT.  ACTIVITY SHOULD TAPER OFF FROM THE
NORTHWEST TO A SLIGHT CHANCE ON THURSDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 3 PM
GENERALLY ALONG AND NORTHWEST OF THE KANSAS TURNPIKE.

&&
Hazardous weather outlook, Jun 15, 4:58 AM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
458 AM CDT TUE JUN 15 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-160918-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
420 AM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS EARLY THIS MORNING WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...HAIL...AND HEAVY RAINS.  STORMS WILL DIMINISH BEFORE
NOON...WITH ONLY A SLIGHT CHANCE NEAR THE NEBRASKA BORDER THIS
AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP TONIGHT OVER NORTH CENTRAL
AND NORTHEAST KANSAS...WITH ACTIVITY MORE WIDESPREAD AFTER MIDNIGHT.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALONG WITH
THE POTENTIAL FOR HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST TUESDAY AND WEDNESDAY.
MORE THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 15, 5:11 AM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
511 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND DMG     ALTA VISTA              38.86N 96.49W
06/15/2004                   WABAUNSEE          KS   TRAINED SPOTTER

            NUMEROUS REPORTS OF TREE DAMAGE. LIMBS AS LARGE AS 2 FEET
            IN DIAMETER. DAMAGE TO VEHICLES REPORTED AS WELL.

&&

WOLTERS
Local storm report, Jun 15, 6:18 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
618 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 AM     TSTM WND GST     5 WSW EMPORIA           38.38N 96.27W
06/15/2004  65 MPH           LYON               KS   TRAINED SPOTTER

&&

36
Local storm report, Jun 15, 6:26 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
626 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0624 AM     TSTM WND GST     10 S EMPORIA            38.26N 96.18W
06/15/2004  70 MPH           LYON               KS   LAW ENFORCEMENT

&&

36
Local storm report, Jun 15, 6:29 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
629 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             OKETO                   39.96N 96.60W
06/14/2004  0.88 INCH        MARSHALL           KS   TRAINED SPOTTER

0930 PM     HAIL             OKETO                   39.96N 96.60W
06/14/2004  1.00 INCH        MARSHALL           KS   TRAINED SPOTTER

0955 PM     HAIL             MORRILL                 39.93N 95.69W
06/14/2004  0.88 INCH        BROWN              KS   TRAINED SPOTTER

0957 PM     HAIL             MORRILL                 39.93N 95.69W
06/14/2004  1.00 INCH        BROWN              KS   LAW ENFORCEMENT

0957 PM     HAIL             3 N FAIRVIEW            39.88N 95.73W
06/14/2004  1.00 INCH        BROWN              KS   LAW ENFORCEMENT

1012 PM     HAIL             HIAWATHA                39.85N 95.54W
06/14/2004  1.00 INCH        BROWN              KS   LAW ENFORCEMENT

1037 PM     HAIL             5 S HIAWATHA            39.78N 95.54W
06/14/2004  0.88 INCH        BROWN              KS   TRAINED SPOTTER

1046 PM     TSTM WND GST     4 N EVEREST             39.74N 95.42W
06/14/2004  60 MPH           BROWN              KS   TRAINED SPOTTER

1046 PM     HAIL             4 N EVEREST             39.74N 95.42W
06/14/2004  0.88 INCH        BROWN              KS   TRAINED SPOTTER

1152 PM     TSTM WND GST     7 S SOLDIER             39.43N 95.96W
06/14/2004  60 MPH           JACKSON            KS   TRAINED SPOTTER

1206 AM     HAIL             WASHINGTON              39.82N 97.05W
06/15/2004  0.75 INCH        WASHINGTON         KS   TRAINED SPOTTER

1208 AM     HAIL             HOLTON                  39.47N 95.74W
06/15/2004  0.88 INCH        JACKSON            KS   TRAINED SPOTTER

1230 AM     TSTM WND GST     1 W GREENLEAF           39.73N 96.99W
06/15/2004  60 MPH           WASHINGTON         KS   TRAINED SPOTTER

1230 AM     HAIL             1 W GREENLEAF           39.73N 96.99W
06/15/2004  0.75 INCH        WASHINGTON         KS   TRAINED SPOTTER

0107 AM     TSTM WND DMG     BLUE RAPIDS             39.68N 96.66W
06/15/2004                   MARSHALL           KS   LAW ENFORCEMENT

            STRONG WINDS KNOCKING TREES OVER.

0142 AM     HAIL             8 W RANDOLPH            39.43N 96.91W
06/15/2004  0.88 INCH        RILEY              KS   EMERGENCY MNGR

0155 AM     FLASH FLOOD      2 S JUNCTION CITY       39.00N 96.83W
06/15/2004                   GEARY              KS   EMERGENCY MNGR

            WATER OVER ROADS.

0157 AM     HAIL             JUNCTION CITY           39.03N 96.83W
06/15/2004  0.88 INCH        GEARY              KS   EMERGENCY MNGR

0200 AM     HAIL             JUNCTION CITY           39.03N 96.83W
06/15/2004  1.00 INCH        GEARY              KS   TRAINED SPOTTER

0200 AM     FLASH FLOOD      5 SW MARYSVILLE         39.79N 96.71W
06/15/2004                   MARSHALL           KS   AIRPLANE PILOT

            WATER OVER ROADS...WASHED SAND OFF ROADS.

0225 AM     HAIL             5 SE JUNCTION CITY      38.98N 96.77W
06/15/2004  1.75 INCH        GEARY              KS   EMERGENCY MNGR

0330 AM     FLASH FLOOD      1 NW RANDOLPH           39.44N 96.77W
06/15/2004                   RILEY              KS   TRAINED SPOTTER

            CREEK IN FRONT OF HOUSE WAS OUT OF ITS BANKS

0355 AM     TSTM WND GST     5 W COUNCIL GROVE       38.66N 96.58W
06/15/2004  60 MPH           MORRIS             KS   LAW ENFORCEMENT

0405 AM     TSTM WND DMG     ALTA VISTA              38.86N 96.49W
06/15/2004                   WABAUNSEE          KS   TRAINED SPOTTER

            NUMEROUS REPORTS OF TREE DAMAGE. LIMBS AS LARGE AS 2 FEET
            IN DIAMETER. DAMAGE TO VEHICLES REPORTED AS WELL.

0405 AM     TSTM WND DMG     ALTA VISTA              38.86N 96.49W
06/15/2004                   WABAUNSEE          KS   TRAINED SPOTTER

            WINDS KNOCKED OUT POWER IN TOWN.

0418 AM     FLASH FLOOD      8 WSW COUNCIL GROVE     38.62N 96.63W
06/15/2004                   MORRIS             KS   TRAINED SPOTTER

            8 INCHES OF WATER OVER ROAD AND CREEKS RISING FAST.

0418 AM     TSTM WND DMG     8 WSW COUNCIL GROVE     38.62N 96.63W
06/15/2004                   MORRIS             KS   TRAINED SPOTTER

            2 FOOT TREE BROKEN OFF WITH LOTS OF 8 TO 10 INCH BRANCHES
            BROKEN.

0435 AM     TSTM WND GST     3 ENE ESKRIDGE          38.88N 96.06W
06/15/2004  60 MPH           WABAUNSEE          KS   TRAINED SPOTTER

0615 AM     TSTM WND GST     5 WSW EMPORIA           38.38N 96.27W
06/15/2004  65 MPH           LYON               KS   TRAINED SPOTTER

0624 AM     TSTM WND GST     10 S EMPORIA            38.26N 96.18W
06/15/2004  70 MPH           LYON               KS   LAW ENFORCEMENT

&&

36
Local storm report, Jun 15, 6:51 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
651 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0649 AM     TSTM WND GST     1 W BURLINGTON          38.19N 95.76W
06/15/2004  65 MPH           COFFEY             KS   LAW ENFORCEMENT

&&

36
Special weather statement, Jun 15, 7:21 AM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
721 AM CDT TUE JUN 15 2004

KSZ034>040-054>056-058-059-151315-
ANDERSON-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-LYON-MORRIS-OSAGE-
OTTAWA-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...ABILENE...EMPORIA...JUNCTION CITY...
LAWRENCE...OTTAWA AND TOPEKA
721 AM CDT TUE JUN 15 2004

...SEVERE THUNDERSTORM WATCH NUMBER 476 HAS BEEN CANCELLED...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH...

  OTTAWA                GEARY                 SHAWNEE
  WABAUNSEE             DICKINSON             DOUGLAS
  MORRIS                OSAGE                 LYON
  FRANKLIN              COFFEY                ANDERSON

SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH...

  EMPORIA               OTTAWA                ABILENE
  LAWRENCE              JUNCTION CITY         TOPEKA

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:12 PM CDTSevere Thunderstorm WarningTOPDickinson63 min
Jun 14, 9:08 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha37 min
Jun 14, 9:18 PM CDTSevere Thunderstorm WarningTOPWashington42 min
Jun 14, 9:41 PM CDTSevere Thunderstorm WarningTOPBrown, Marshall, Nemaha49 min
Jun 14, 10:29 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha61 min
Jun 14, 11:33 PM CDTFlash Flood WarningTOPMarshall, Nemaha3 hr
Jun 14, 11:45 PM CDTSevere Thunderstorm WarningTOPJackson45 min
Jun 14, 11:57 PM CDTSevere Thunderstorm WarningTOPWashington33 min
Jun 15, 12:29 AM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington46 min
Jun 15, 12:47 AM CDTFlash Flood WarningTOPWashington3 hr
Jun 15, 1:06 AM CDTSevere Thunderstorm WarningTOPGeary54 min
Jun 15, 1:14 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley61 min
Jun 15, 1:30 AM CDTFlash Flood WarningTOPGeary3 hr
Jun 15, 2:00 AM CDTSevere Thunderstorm WarningTOPGeary45 min
Jun 15, 2:33 AM CDTFlash Flood WarningTOPMarshall, Washington4 hr
Jun 15, 2:48 AM CDTFlash Flood WarningTOPRiley4 hr
Jun 15, 3:15 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary45 min
Jun 15, 3:15 AM CDTSevere Thunderstorm WarningTOPCloud, Republic60 min
Jun 15, 3:50 AM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee55 min
Jun 15, 4:21 AM CDTFlash Flood WarningTOPGeary3 hr
Jun 15, 4:38 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee52 min
Jun 15, 4:52 AM CDTFlash Flood WarningTOPMorris3 hr
Jun 15, 5:01 AM CDTSevere Thunderstorm WarningTOPLyon59 min
Jun 15, 5:06 AM CDTFlash Flood WarningTOPWabaunsee3 hr
Jun 15, 5:44 AM CDTFlash Flood WarningTOPLyon3 hr
Jun 15, 5:48 AM CDTSevere Thunderstorm WarningTOPLyon, Morris42 min
Jun 15, 6:27 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage63 min
Jun 15, 6:28 AM CDTFlash Flood WarningTOPMarshall, Republic, Washington3 hr

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.